Georgia, 2017

Damaging Winds in Georgia, June 14, 2017

June 14, 2017 · NWS FFC · 7 events in 4 counties and zones

Strong daytime heating resulted in a moderately unstable atmosphere by late afternoon and evening across north Georgia. Thunderstorms developing along a stationary surface trough and enhanced by a weak mid-level short wave produced scattered reports of damaging thunderstorm wind gusts across north Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Strong daytime heating resulted in a moderately unstable atmosphere by late afternoon and evening across north Georgia. Thunderstorms developing along a stationary surface trough and enhanced by a weak mid-level short wave produced scattered reports of damaging thunderstorm wind gusts across north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 14, 12:35 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 14, 12:35 PM EST, 1 hour 13 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
135 PM EDT Wed Jun 14 2017

.SHORT TERM /Today through Thursday/...
Latest surface analysis shows high pressure in control with ridge
axis over central GA. A very light flow regime at the surface and
aloft allowed for some very slow storm movement to the few storms
we did see yesterday with 2 to 2 and half inches of rain for
isolated locations. Activity long since dissipated with only
sensible wx to worry about through daybreak is some low clouds for
SW sections.

Some mixed signals in the models today with parameter based
analysis indicating a continued dry slot in mean rh from the
southern metro through east Central GA. There is also a
corresponding lack of instability in this zone with values only on
the order of 200 to 300 J/KG with little to no rain chances.
Contrast this with the hi res guidance which shows a majority of
the afternoon activity for areas near Athens. For now...will lean
toward the dry slot solution as this definitely played a role in
the lack of activity for southern metro sections on Tuesday. Still
humid across the Central portions with PWs approaching 2 inches
once again and will carry high end chance pops there.

Upper ridge begins to break down a bit on Thu with some mid level
impulses approaching NW zones by afternoon. Dry slot still
apparent over portions of the area but difficult to ascertain
exactly where as narrow as it is. With high PW axis shifting
northward along with aforementioned breakdown of the
ridge...thinking we should see healthy pop values in the mid to
high end chance range. This will be some 10 to 15 percent higher
than guidance values.

Deese

.LONG TERM /Thursday Night through Tuesday/...
The extended period remains largely unchanged and rather
monotonous through about Monday. As we begin on Thursday
night...the mid and upper levels will begin the process of taking
on more weakly cyclonic flow regime in which multiple weak
shortwave troughs will be advecting through. Stubborn weak trough
stemming from a weak sfc low over the North Carolina Piedmont will
also be lingering somewhere across eastern and northern Georgia.
With such a pattern...think convection from Thursday will be slow
to die down overnight into Friday. Cannot rule out some lingering
strong to isolated severe in this timeframe...mainly associated
with steeper mid level lapse rates as the cyclonic flow pattern
builds in.

On Friday...a very weak mid level shortwave will attempt to close
off...or at least become more concentrated over the local area. This
feature in conjunction with the Piedmont/lee side area of sfc low
pressure in the vicinity should be plenty to spark numerous
thunderstorms amidst a warm and unstable airmass. Coverage should
increase quickly by Friday afternoon and linger into a good
portion of Friday night. Weak low will continue to pump Gulf
moisture into the CWA through Saturday so expecting Saturday to be
similar to Friday...with perhaps slightly higher coverage across
central Georgia as the low attempts to move S/SE...albeit very
slowly. Same story for Sunday.

By Monday...A strong shortwave will eject out of the Great Lakes
into Ontario/Quebec. This will push the next cold front into the
area...which should have no problem sustaining thunderstorm
development along it despite best dynamics being well north. Belt of
stronger westerlies remain far enough north to keep best shear out
of the area. Things become a little unclear as this front progresses
south through the CWA. At the moment...seeing anticyclonic flow
around the Bermuda High pushing a plume of moisture into the region
from the SE...which looks to collide with the front and create some
sort of shear zone. Way too early to get cute with any details
though. Still EC/GFS agreement on a tropical wave developing off the
Yucatan next week. In addition...pattern change to Western US ridge
and eastern US trough is possible by next week.

Kovacik

&&

AVIATION...
18Z UPDATE...
Expect sct-bkn035-050 across the area this afternoon. Convection
has started to develop and may affect all taf sites through the
evening. Have added tempo across the KATL area sites due to
activity approaching from the north. Otherwise wait and see for
the remainder of the sites. Not looking for widespread morning
stratus but may be sct clouds 030-040 around all night. Thursday
generally a repeat of today but with better thunderstorm chances
mainly north GA. Winds light WNW becoming light and variable
overnight.

//ATL CONFIDENCE...18Z UPDATE...
Medium on location of thunderstorms this afternoon.
High on remaining elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          89  71  91  71 /  30  30  40  30
Atlanta         88  72  88  72 /  20  20  40  30
Blairsville     83  65  83  65 /  40  40  40  40
Cartersville    88  70  89  69 /  30  30  30  30
Columbus        88  73  89  72 /  40  40  50  40
Gainesville     86  71  87  70 /  30  30  40  30
Macon           89  71  90  72 /  30  30  40  40
Rome            89  70  89  69 /  30  30  40  40
Peachtree City  88  69  88  68 /  20  20  40  30
Vidalia         90  73  91  73 /  40  40  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....Kovacik
AVIATION...41
Hazardous weather outlook, Jun 14, 4:37 AM EST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
537 AM EDT Wed Jun 14 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-150945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
537 AM EDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected across north and central
Georgia today and tonight. A few of the storms could become
strong with the primary threats being gusty winds, frequent
lightning and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered thunderstorms will be possible across the entire area
Thursday. A few of the storms may become severe with the potential
to produce damaging wind gusts...hail...lightning...and heavy
rainfall.

Scattered thunderstorms will continue to be possible Friday through
Tuesday, mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jun 14, 12:02 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
102 PM EDT WED JUN 14 2017

GAZ007-013-014-141730-
Gilmer GA-Dawson GA-Pickens GA-
102 PM EDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GILMER...WESTERN DAWSON
AND PICKENS COUNTIES UNTIL 130 PM EDT...

At 102 PM EDT...a strong thunderstorm was over Cartecay, or 7 miles
southeast of Ellijay...moving south at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Jasper, Talking Rock, Sequoyah Lake, Cartecay, Lake Tamarack,
Marblehill, Tate and Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3466 8448 3465 8433 3441 8426 3443 8459
TIME...MOT...LOC 1702Z 003DEG 9KT 3459 8442

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 14, 1:17 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
217 PM EDT WED JUN 14 2017

GAZ016-141845-
White GA-
217 PM EDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR WHITE COUNTY UNTIL 245 PM EDT...

At 217 PM EDT...a strong thunderstorm was over Robertstown, or 8
miles north of Cleveland...moving southwest at 5 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cleveland, Helen, Unicoi State Park, Camp Coleman Lake, Whitley Gap
Shelter, Robertstown, Anna Ruby Falls, Smithgall Woods Conservation
Are, Sautee, Low Gap Shelter and Qualatchee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3474 8363 3450 8372 3450 8373 3457 8387
      3461 8386 3462 8387 3462 8388 3472 8386
      3474 8382 3478 8383 3479 8381 3480 8375
TIME...MOT...LOC 1817Z 027DEG 6KT 3473 8377

HAIL...0.75IN
WIND...50MPH

The radar

The Atlanta radar (KFFC), 109 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
June 14, 1:48 PM EST to 1:50 PM EST
Where
Cherokee County, 2.73 mi NW of Canton Cherokee Arpt to 1.3 mi NW of Ball Ground
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.342, -84.460

The Cherokee County Emergency Manager reported trees blown down from Upper Bethany Road to Lyons Dairy/Mineral Springs Road, including one down on a house on Upper Bethany Road. No injuries were reported.

Thunderstorm Wind, Banks

When
June 14, 5:15 PM EST to 5:25 PM EST
Where
Banks County, 1.62 mi SSW of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
34.259, -83.382

The Banks County 911 center reported trees blown down near Sims Bridge Road and Amber Lane.

Thunderstorm Wind, Gilmer

When
June 14, 5:43 PM EST to 6:05 PM EST
Where
Gilmer County, 1.47 mi SW of New Hope to 0.14 mi ENE of Oak Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.703, -84.515

The Gilmer County Emergency Manager and the Gilmer County 911 center reported several trees blown down from around Highway 282 and Old Tails Creek Road to around Highway 52 and Lower Cartecay Road.

Thunderstorm Wind, Cobb

When
June 14, 6:55 PM EST to 7:15 PM EST
Where
Cobb County, 1.24 mi SE of Marietta Afs to 0.19 mi N of Marietta
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.888, -84.584

The Cobb County Emergency Manager reported trees blown down from around the intersection of Austell Road and Callaway Road Southwest to the Marietta Square.

Thunderstorm Wind, Cherokee

When
June 14, 6:55 PM EST to 7:05 PM EST
Where
Cherokee County, 2.47 mi W of South Canton to 0.98 mi NE of Canton
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.213, -84.522

The Cherokee County Emergency Manager reported numerous trees and some power lines blown down in the Canton area, including Knox Bridge Highway at Beverly Drive, Killian Road between Celebration Song and Brick Mill Road, W. Haynes Road near Oakdale Road, Cartersville Street at McLain Street, and I-575 at Cumming Highway.

Thunderstorm Wind, Cobb

When
June 14, 6:55 PM EST to 7:00 PM EST
Where
Cobb County, 1.74 mi ESE of Sandy Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
33.987, -84.474

A tree was reported down on a house near the intersection of Daffodil Drive and Skylane Drive. No injuries reported.

Thunderstorm Wind, Cobb

When
June 14, 7:50 PM EST to 8:00 PM EST
Where
Cobb County, 2.01 mi NNW of Marietta Afs
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
33.927, -84.613

The Cobb County 911 center reported trees blown down from the intersection of Windmill Lane and Wind Hill Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704748, 704749, 704750, 704751, 704752, 710946, 704753.